Hail, Brooks
- When
- June 16, 6:52 PM EST
- Where
- Brooks County, 0.18 mi NNW of Quitman
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.783, -83.561
Penny to nickel size hail was reported in Quitman.
An early evening thunderstorm on the 16th dropped large hail in Quitman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An early evening thunderstorm on the 16th dropped large hail in Quitman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM EST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 215 PM EDT TUE JUN 16 2009 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE 12Z MODELS ARE IN GENERAL AGREEMENT THAT THE MEAN MID/UPPER LEVEL RIDGE CENTERED ALONG THE WRN GULF COAST REGION WILL EXPAND NWD INTO THE S/CNTRL CONUS THROUGH THURSDAY. THIS BUILDING RIDGE WILL CONTINUE TO DEFLECT MOST OF THE SHORT WAVE ENERGY WELL TO THE NORTH AND EAST OF THE CWA. BOTH THE NAM AND GFS DO LATCH ONTO THE MESOSCALE-INDUCED VORT ASSOCIATED WITH THE MCS OVER THE LOWER OH VALLEY...WHICH MOVES SEWD THROUGH THE TN VALLEY INTO NRN/ERN GA TONIGHT. BEYOND TONIGHT...AN EXPANDING AREA OF NEG VORT ADVECTION UNDER THE EXPANDING RIDGE AND SUBSIDENCE/WARMING ALOFT WILL PRECLUDE DEEP MOIST CONVECTION. WITH REGARDS TO SURFACE FEATURES...THE NAM IS WETTER THAN THE GFS AS IT ADVECTS MORE ATLANTIC MOISTURE INTO GA/NRN FL WITH THE BACKDOOR FRONT. WITH THE MEAN 1000-700 MB FLOW FROM THE N-NW AROUND 10 KT WEDNESDAY AND THURSDAY...AND THE EWD EXPANSION OF THE DEEP LAYER RIDGE...HAVE DISCARDED THE MET POPS. WILL LEAN CLOSER TO A MAV/MET POP BLEND WITH SILENT 10S SE AL/FL PANHANDLE...20-30 PERCENT GA/FL BIG BEND ZONES FOR WEDNESDAY AFTN/EVE. FCST THERMODYNAMICS AND SHEAR PROFILES MAY BE SUFFICIENT FOR A FEW SEVERE TSTMS ACROSS S/CNTRL GA. ON THURSDAY...DEEP LAYER RIDGE WILL ENCOMPASS MUCH OF THE CWA. ANY AFTN SEA BREEZE CONVECTION WILL BE ISOLATED AND FAVORED OVER THE SE FL BIG BEND WHERE RESIDUAL MOISTURE WILL RESIDE. OUTSIDE OF ANY PRECIP...THE MAIN WEATHER STORY WILL CONTINUE TO BE THE UNSEASONABLY WARM TO HOT TEMPERATURES. WILL CONTINUE TO DEAL WITH DANGEROUSLY HIGH HEAT INDICES OF 105 TO 109 THE NEXT TWO AFTERNOONS AS THE MERCURY CLIMBS TO AROUND 100 OVER THE INTERIOR COUPLED WITH DEW POINTS IN THE UPPER 60S TO LOWER 70S. NIGHTTIME LOWS WILL BE WARM...RANGING FROM THE MID TO UPPER 70S. && .LONG TERM (FRIDAY THROUGH TUESDAY)...DEEP LAYER RIDGING WILL CONTINUE TO BE IN PLACE OVER THE REGION AT THE BEGINNING OF THE PERIOD. THE UPPER RIDGE IS THEN FORECAST TO RETROGRADE AND SHARPEN ACROSS THE NATIONS MID SECTION WITH A TROUGH DIGGING DOWN THE EASTERN SEABOARD FRIDAY THROUGH THE REMAINDER OF THE PERIOD. AT THE SURFACE...A WEAK PRESSURE PATTERN WILL RESIDE ACROSS THE LOCAL REGION THROUGH THE PERIOD. A WEAK COLD FRONT IS FORECAST TO PUSH DOWN FROM THE NORTH SUNDAY INTO MONDAY AS THE UPPER TROUGH DIGS INTO THE REGION. THUS...AS WE PROCEED INTO THE WEEKEND AND ESPECIALLY INTO EARLY NEXT WEEK WE WILL SEE INCREASING CHANCES FOR RAIN ALONG WITH TEMPERATURES RETURNING TO NEAR SEASONAL LEVELS. FRIDAY WILL BE THE HOTTEST DAY WITH AFTERNOON TEMPERATURES AROUND THE CENTURY MARK AWAY FROM THE COAST WITH HEAT INDICES BETWEEN 105 AND 110 DEGREES. && .AVIATION...VFR CONDITIONS ARE FORECAST INTO THIS EVENING...EXCEPT NEAR ISOLATED THUNDERSTORMS THIS AFTERNOON ALONG THE SEA BREEZE FRONTS IN FL. MAINLY VFR CONDITIONS WILL PERSIST THROUGH WEDNESDAY MORNING...EXCEPT FOR BRIEF PERIODS OF MVFR VIS AT KTLH AND KVLD AROUND SUNRISE. && .MARINE...THE MARINE AREA WILL REMAIN BETWEEN A TROUGH TO THE NORTH AND A RIDGE TO THE SOUTH THROUGH MUCH OF THE UPCOMING PERIOD WHICH WILL RESULT IN GENERALLY LIGHT WINDS AND LOW SEAS. WINDS AND SEAS MAY BRIEFLY INCREASE WITH THE SEA BREEZE NEAR THE COAST DURING THE AFTERNOON HOURS. && .FIRE WEATHER...WITH HIGH TEMPS APPROACHING OR EXCEEDING 100 DEGREES OVER PORTIONS OF THE INTERIOR WEDNESDAY AND THURSDAY AFTERNOONS...WELL INLAND PORTIONS OF THE FL BIG BEND AND PANHANDLE MAY SEE MINIMUM RELATIVE HUMIDITIES TO NEAR 35 PERCENT FOR A FEW HOURS. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 74 100 74 100 75 / 10 20 20 10 0 PANAMA CITY 78 95 78 96 80 / 0 10 10 10 10 DOTHAN 75 100 75 101 76 / 10 10 10 10 10 ALBANY 75 100 75 100 75 / 10 20 20 10 10 VALDOSTA 73 98 72 99 74 / 10 30 20 10 10 CROSS CITY 74 96 73 96 75 / 10 30 20 20 0 APALACHICOLA 76 93 76 94 77 / 0 10 10 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION...FOURNIER LONG TERM...BARRY REST OF DISCUSSION...JAMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 639 AM EDT TUE JUN 16 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-171200- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 639 AM EDT TUE JUN 16 2009 /539 AM CDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ANOTHER HOT AND FAIRLY HUMID DAY IS IN STORE FOR THE REGION TODAY AS HIGH TEMPERATURES WILL APPROACH THE 100 DEGREE MARK ACROSS PORTIONS OF THE INTERIOR THIS AFTERNOON. EVEN NEAR THE COAST... HIGHS WILL LIKELY REACH THE MID 90S BEFORE THE SEA BREEZE FRONT PASSES THROUGH WHICH WILL CREATE POTENTIALLY DANGEROUS HEAT INDICES OF 105 TO 109 DEGREES ACROSS THE ENTIRE TRI-STATE AREA THIS AFTERNOON. TODAY WILL ALSO BE THE LAST DAY IN THE NEXT FEW DAYS WITH A REASONABLE CHANCE OF AN AFTERNOON OR EVENING THUNDERSTORM...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FLORIDA BIG BEND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE AT LEAST THROUGH FRIDAY AND LIKELY SATURDAY AS WELL...AS A STRONG UPPER LEVEL RIDGE REMAINS IN CONTROL OVER THE REGION. SOME RELIEF MAY ARRIVE BY LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER RIDGE RETROGRADES WESTWARD AND ALLOWS A WEAK COLD FRONT TO PUSH SOUTHWARD INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 17-GOULD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 W LEE 30.42N 83.35W
06/16/2009 MADISON FL TRAINED SPOTTER
SEVERAL TREES REPORTED DOWN BLOCKING A ROAD WEST OF LEE.
&&
GODSEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 659 PM EDT TUE JUN 16 2009 FLZ029-162345- LAFAYETTE- 659 PM EDT TUE JUN 16 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LAFAYETTE COUNTY... * UNTIL 745 PM EDT AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DOWLING PARK...OR 12 MILES NORTH OF MAYO...MOVING SOUTH TO SOUTHWEST AT 5 MPH. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF FREQUENT LIGHTNING AND PRODUCING HEAVY DOWNPOURS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 24-BLOCK/MOORE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 708 PM EDT TUE JUN 16 2009 FLZ018-GAZ158-159-162345- BROOKS-JEFFERSON-THOMAS- 708 PM EDT TUE JUN 16 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS...JEFFERSON AND THOMAS COUNTIES... * UNTIL 745 PM EDT AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF MONTICELLO...NEARLY STATIONARY. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 24-BLOCK/MOORE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 725 PM EDT TUE JUN 16 2009 FLZ018-GAZ158-170015- JEFFERSON-THOMAS- 725 PM EDT TUE JUN 16 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON AND THOMAS COUNTIES... * UNTIL 815 PM EDT AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF MONTICELLO...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE NEAR... MONTICELLO BY 815 PM EDT. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 24-BLOCK-MOORE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 736 PM EDT TUE JUN 16 2009 FLZ019-GAZ159-160-170015- BROOKS-LOWNDES-MADISON- 736 PM EDT TUE JUN 16 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS...LOWNDES AND MADISON COUNTIES... * UNTIL 815 PM EDT AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WEST VALDOSTA...OR 10 MILES SOUTHWEST OF VALDOSTA...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 24-BLOCK/MOORE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
752 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL QUITMAN 30.79N 83.56W
06/16/2009 E0.75 INCH BROOKS GA EMERGENCY MNGR
PENNY SIZE HAIL FALLING IN THE CITY OF QUITMAN.
&&
GODSEYThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny to nickel size hail was reported in Quitman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172790.